November 12, 2017 at 8:21 pm #67954
Hi,new here, newly (officially) diagnosed 58 year old woman. Always assumed AD/HD, because my son has it bad-he’s grown-etc etc. Irony, I am a therapist and one of my jobs is testing adults for AD/HD with the TOVA. Anyway, in the spring I went to a diet doctor and got diet pills for a few months and boy was that an eye opener!!! mild stimulant, a whole different brain. so I got myself tested, and surprise, not, I have it in spades, toddled off to my doc and she prescribed Adderoll. In between going off the diet pill, and getting the Dx, I developed A-fib and had to have my heart shocked back into rhythm.
A day after picking up the meds, my doc calls and says, “wait don’t take it!, we need to check with your cardiologist.” So of course I took it. and loved it. for two days. heaven. And they called me and said the cardiologist says I can’t have stimulants. 🙁 FFFFFFFFFF
Now what? Does anything else actually work?
November 13, 2017 at 9:31 am #67968Penny WilliamsKeymaster
There are non-stimulant treatments that may help you.
Straterra and Intuniv are the most common.
Although Wellbutrin is also used quite often when a patient doesn’t do well with stimulants.
ADDitude Community Moderator, Author & Mentor on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism
November 13, 2017 at 7:58 pm #68025
Yes, thank you for that I have read about alternatives. I’m hoping that someone has personal experience with doing well on stimulants and being taken off for heart health.
December 6, 2018 at 10:29 am #104958klt316Participant
I know this is an old post, but I am also 50ish and have been on Adderall for years… developed AFIB… so no more Adderall! While we’re dealing with the AFIB, I’m really really struggling with focus… I mentioned the non-amphetamine drugs to my primary care physician and will be meeting him to discuss further… has anyone in a similar situation with AFIB had any luck with Strattera or the like? Thanks! – KLT
December 10, 2019 at 6:04 pm #136147
December 10, 2019 at 7:33 pm #136150
Hey, yeah, I’m taking Welbutrin now. It helps, about half as much as stimulants. so, bummer that, but I’ll take what I can get.
December 11, 2019 at 7:44 am #136151quietlylostParticipant
I was on Wellbutrin for a while and it helped for sure, but we changed due to other side effects.
If you’ve been stable from a cardiac perspective for a while, it may be time to readdress the issue with your doctor. From the research I’ve read there are really no significant impacts on cardiac conditions with the stimulants. Of course you’d want to monitor it closely and work with your providers, but if you feel that your current med regimen isn’t optimized it may be an opportunity to advocate for a change.
Some docs will still be too cautious, but in those cases asking them about research or have them review “Up To Date” which is a doctor clinical guidelines resource.
Here’s an excerpt from Up To Date:
Although there had been concerns of serious adverse cardiac effects, stimulant therapy does not appear to increase the risk of sudden unexpected cardiac death or other serious cardiac complications (eg, myocardial infarction or stroke) in patients without underlying cardiac disease. (See ‘Risk of sudden unexpected deaths’ above.)
Stimulant medications are known to have modest cardiovascular (CV) effects including small elevations in heart rate (3 to 10 beats per minute), systolic blood pressure (3 to 8 mmHg), and diastolic blood pressure (2 to 14 mmHg). (See ‘Known cardiac effects’ above.)
Based upon the available evidence, we agree with the approach outlined by the American Academy of Pediatrics and the American Heart Association for a careful pretreatment evaluation including a comprehensive CV-focused patient history, family history, and physical examination. If the history and examination are not suggestive of cardiac disease, pharmacotherapy can be initiated or continued without additional evaluation. (See ‘Cardiac evaluation’ above.)
You must be logged in to reply to this topic. Login